Article Text

PDF

Corneal endothelial deposits secondary to rifabutin prophylaxis for Mycobacterium avium complex bacteraemia
  1. B Golchin,
  2. K McClellan
  1. Sydney Hospital and Sydney Eye Hospital, PO Box 1614, Sydney NSW 2001, Australia
  1. Correspondence to: Kathleen McClellan, Sydney Hospital and Sydney Eye Hospital, PO Box 1614, Sydney NSW 2001, Australia; kathy{at}eye.usyd.edu.au

Statistics from Altmetric.com

We report a case of corneal endothelial deposits in a patient positive for human immunodeficiency virus (HIV) who had received rifabutin prophylaxis for Mycobacterium avium complex bacteraemia.

Case report

A 50 year old man was referred to the corneal clinic with bilateral scattered endothelial deposits. He was asymptomatic at the time of presentation.

His history indicated that he had been HIV positive since 1992 and had been commenced on treatment in 1995. Since then he had suffered from tuberculosis and pneumonia but there was no history of any eye problems.

His systemic health was currently good and his CD4 count was 540 cells × 106/l.

His ophthalmic history revealed loss of vision in the right eye in 1986 following an episode of herpes zoster in this eye.

On examination his right visual acuity was no perception of light and his left visual acuity was 6/9. Both eyes were white. Corneal examination revealed bilateral endothelial deposits, scattered through out the cornea, stellate in the middle but more confluent in the periphery (Fig 1).

Figure 1

Example of bilateral endothelial deposits.

There was no associated uveitis. The intraocular pressures were within normal limits. There were posterior synechiae and a white cataract in the right eye, which precluded any fundal view. The left eye had a clear lens and fundal examination was entirely normal.

A detailed history of his medications indicated that he had received rifabutin for 2 years but had been off this treatment for 18 months before his referral to the eye clinic.

Serial photography over the past 9 months has not shown any change in the appearance of these deposits.

Comment

Rifabutin is used to prevent Mycobacterium avium complex (MAC) disease in patients with HIV and CD4 counts of less than 100 cells × 106/l.1 Rifabutin causes inhibition of DNA dependent RNA polymerase in sensitive strains of Escherichia coli and Bacillus subtilis. However, its mode of action against M avium is unclear.2

It has been associated with uveitis, which may be difficult to differentiate from other causes of uveitis in patients with AIDS.3,4

Uveitis is unusual at the recommended oral dosage of 300 mg/day, but becomes common as the total daily dose approaches 1 g.5

Corneal endothelial deposits secondary to treatment with rifabutin have been reported in children positive for HIV.6

The deposits are usually bilateral and initially peripheral and stellate. Of interest is the fact that these deposits occur without any associated uveitis. They increase in number with continued administration of rifabutin but appear not to be sight threatening.

This case demonstrates that these endothelial deposits do not appear to resolve upon termination of rifabutin therapy in the short to medium term. A longer period of observation is required to determine if these deposits alter in the long term.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.